Georgia, 2011Damaging Wind in Georgia, April 20, 2011
April 20, 2011 · NWS FFC · 1 event in 1 county or zone
S. A pattern which became all too familiar during the later half of the winter continuing into the spring.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong zonal flow with vigorous embedded short waves continued across the southern U.S. A pattern which became all too familiar during the later half of the winter continuing into the spring. A relatively benign short wave, compared to those that impacted the area earlier in April, rapidly traversed the region during the early morning hours of April 20th. A stationary front extended from North Carolina back west into Texas. This front served as the focusing mechanism for the development of mesoscale convective complexes. This systems developed in the Arklatex region and rapidly tracked eastward during the overnight hours, reaching north Georgia during the predawn hours. However, the storms rapidly weakened as they moved into north Georgia. A couple of trees were blown down in Walker county and one in Gilmer county. Pea-sized hail fell near Tunnel Hill in Whitfield county. None of these events met local severe weather criteria.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 20, 6:10 AM EST, 20 minutes earlier.
Area forecast discussion, Apr 20, 6:10 AM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
710 AM EDT WED APR 20 2011
.PREV DISCUSSION... /ISSUED 221 AM EDT WED APR 20 2011/
..SEVERE STORMS LIKELY TODAY...
SHORT TERM /TODAY THROUGH FRIDAY/...
LATEST MSAS ANALYSIS SHOWS HIGH PRESSURE CONTINUES TO SHIFT
OFFSHORE THE ATLANTIC COAST WITH LESS AND LESS INFLUENCE UPON
LOCAL WEATHER. THIS COMBINED WITH STORM SYSTEM TO THE WEST HAS
ALLOWED FOR A SOUTH TO SOUTHWEST FLOW REGIME TO CONTINUE OVER THE
AREA. DESPITE THIS...RESIDUAL DRY AIR IS HANGING ON WITH DEWPOINTS
IN THE UPPER 40S IN SOME CASES BUT APPEARS JUST A MATTER OF TIME
BEFORE THEY ARE OVERTAKEN BY MID 60S DEWPOINTS WHICH ARE CURRENTLY
ON OUR DOORSTEP. OTHER BYPRODUCT OF LOW LEVEL SOUTHERLY FLOW IS
THE DEVELOPMENT OF LOW CIGS AND VSBY ACROSS THE GULF COAST.
CURRENT TRAJECTORIES SUGGEST THESE WILL MAKE IT TO THE CSG AREA
BUT FEEL WITH INCREASING FLOW...THIS WILL BE MORE IN THE FORM OF
THE LOW CLOUDS THAN FOG.
THIS LEAVES THE MOST SIGNIFICANT ASPECT OF THE SHORT TERM WHICH IS
THE EVOLUTION OF CURRENT SQUALL LINE OVER MISSISSIPPI AND
TENNESSEE AND THE POTENTIAL FOR SEVERE WEATHER LOCALLY. TIMING
TOOLS SUGGEST MODELS ARE BEHIND WITH THE FORWARD PROPAGATION OF
SQUALL LINE ALTHOUGH DO EXPECT SOME SLOWING AS IT ENCOUNTERS LESS
FAVORABLE AIRMASS OVER THE AREA. STILL...THE MOMENTUM SHOULD ALLOW
SYSTEM TO REACH NORTHWEST ZONES PRIOR TO 12Z AND MAINTAIN AT LEAST
A PORTION OF ITS LINEAR STRUCTURE THROUGH THE MORNING HOURS. HAVE
BEEN DOWNPLAYING THE LOW LEVEL SHEAR WITH THIS SYSTEM AS PERTAINS
TO TORNADO POTENTIAL BUT STILL A HEALTHY LOW LEVEL JET INITIALLY
AND EXPECT THIS TO AID IN ISOLATED SEVERE STORMS OVER THE FAR
NORTHWEST EARLY THIS MORNING. INTERESTINGLY...MODELS ARE ALL
DOWNPLAYING POPS WITH THIS SYSTEM...ESPECIALLY BY AFTERNOON AS ALL
DISSIPATE TO SOME EXTENT THE COVERAGE OF STORMS. SOME OF THE
VARIOUS WRF MODELS ARE MOST BULLISH IN THIS REGARD...WEAKENING THE
LINE INTO NOTHING MORE THAN SCT SHOWERS BY AFTERNOON. LOOKING AT
THE GFS BUFR DATA HOWEVER...INSTABILITY LOOKS TO BE HIGHER THAN IN
QUITE SOME TIME DESPITE THE INCREASE IN DEBRIS CLOUDS. WOULD NOT
BE SURPRISED TO SEE VALUES EXCEED 3000 J/KG...ESPECIALLY THE
FURTHER SOUTH YOU GO WHERE MORE ABUNDANT INSOLATION IS EXPERIENCED.
PUTTING THIS ALTOGETHER...EXPECT LINE TO SLOW AND WEAKEN SOME BUT
THEN RE- DEVELOP THIS AFTERNOON AS INSTABILITY INCREASES. SEVERE
WEATHER THREAT WILL CONTINUE INTO CENTRAL GA BUT TRANSITION FROM A
LINEAR WIND THREAT TO MORE OF A DOWNWARD MOMENTUM AND ASSOCIATED
DOWNBURST THREAT THIS AFTERNOON TO GO ALONG WITH LARGE HAIL FROM
COLD MID LEVEL TEMPS AND MODERATE WESTERLY FLOW ALOFT. AS FAR AS
POPS...HAVE GONE AS HIGH AS 50 PERCENT ABOVE GUIDANCE BASED ON
EXPECTED CONDUCIVE ENVIRONMENT AHEAD OF SQUALL LINE.
FRONT LOOKS TO SETTLE OVER CENTRAL GEORGIA ON THU AND DEBRIS
CLOUDS SHOULD DELAY THE ONSET OF CONVECTION UNTIL THE AFTERNOON
HOURS. MODELS STILL INDICATE HEALTHY INSTABILITY TO FEED STORMS
AND STEEP LAPSE RATES SHOULD SUPPORT A CONTINUED HAIL THREAT AND
DOWNBURSTS WITH JUST ENOUGH DRY AIR ALOFT TO AID IN THIS REGARD.
MODELS AGAIN SEEM TO BE OUT TO LUNCH ON POPS AND WILL GO CLOSE TO
LIKELY ACROSS CENTRAL SECTIONS OF THE FORECAST AREA.
UPPER RIDGE TRIES TO BUILD IN ON FRIDAY WHILE AT THE
SURFACE...WEDGE DEVELOPS OVER THE CAROLINAS. THIS WILL SHIFT THE
FOCUS FOR CONVECTION TO EASTERN ZONES BUT GENERALLY IN THE LOW
END SCT CATEGORY.
LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
BEGINNING TO SHAPE UP AS AN OUTSTANDING EASTER WEEKEND AS UPPER
HIGH CONTINUES TO BUILD AND MOISTURE DECREASES OVER THE AREA
LEADING TO WARM TEMPS AND LIMITED RAIN CHANCES. DISAGREEMENT ON
TIMING OF NEXT MAJOR WEATHER SYSTEM INTO THE AREA NEXT WEEK AND
FOR NOW WILL GO WITH GENERIC CHANCE POPS UNTIL MODELS HONE IN ON A
SOLUTION.
&&
.AVIATION...
12Z UPDATE...
LINE OF THUNDERSTORMS EXPECTED TO MOVE ACROSS N GA THIS MORNING
AFFECTING THE ATL/AHN AREAS. OTHERWISE MAINLY MVFR CEILINGS THIS
MORNING GENERALLY IMPROVING TO VFR CEILINGS DURING THE DAY.
SURFACE WINDS WSW AROUND 10 KTS EXCEPT GUSTY AROUND THUNDERSTORMS.
LOW CONFIDENCE ON TIMING AND EXTENT OF THUNDERSTORMS LATER TODAY
AND TONIGHT.
//ATL CONFIDENCE...
12Z UPDATE...
MEDIUM CONFIDENCE FOR CEILINGS/VSBYS/WINDS/THUNDERSTORMS THIS
MORNING.
LOW CONFIDENCE ON TIMING AND EXTENT OF THUNDERSTORMS AFTER THIS
MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 84 61 79 60 / 60 40 60 40
ATLANTA 79 62 78 62 / 60 50 50 40
BLAIRSVILLE 74 55 75 55 / 70 30 50 40
CARTERSVILLE 81 59 77 59 / 70 40 40 40
COLUMBUS 83 66 83 64 / 30 30 50 30
GAINESVILLE 78 60 76 59 / 60 30 60 40
MACON 87 61 83 61 / 30 30 40 40
ROME 82 59 78 60 / 80 40 40 40
PEACHTREE CITY 81 58 78 59 / 60 50 50 40
VIDALIA 87 66 84 65 / 5 20 50 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
33
Hazardous weather outlook, Apr 20, 3:00 AM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
400 AM EDT WED APR 20 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
400 AM EDT WED APR 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SEVERE THUNDERSTORMS POSSIBLE OVER NORTH AND PARTS OF
CENTRAL GEORGIA TODAY INTO THE EVENING.
.SYNOPSIS...
A COLD FRONT WILL MOVE INTO NORTH GEORGIA LATE TODAY OR THIS EVENING
AND BECOME STATIONARY ACROSS THE AREA TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS...LARGE HAIL AND FREQUENT LIGHTNING. THE MOST LIKELY AREA FOR
SEVERE THUNDERSTORMS WILL BE COLUMBUS TO WILKES COUNTY AND NORTH
LATER THIS MORNING INTO THE EVENING. ISOLATE SEVERE THUNDERSTORMS
WILL BE POSSIBLE TO THE SOUTH THIS AFTERNOON AND EVENING.
.DISCUSSION...
PLENTY OF MOISTURE WILL BE AVAILABLE AS INSTABILITY INCREASES ACROSS
THE AREA. CAPES WILL INCREASE TO 1500 TO 2500 WITH LIFTED INDICES OF
MINUS 6 TO MINUS 7 AHEAD OF THE APPROACHING COLD FRONT. A LIMITING
FACTOR WILL BE A LACK OF UPPER LEVEL DYNAMICS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...AND MONDAY
AND TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME SATURDAY
AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATER TODAY.
BDL
In the hours before
Special weather statement, Apr 20, 5:33 AM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
633 AM EDT WED APR 20 2011
GAZ001>003-201130-
633 AM EDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WALKER...CATOOSA AND DADE COUNTIES UNTIL 730 AM EDT...
AT 630 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF STEPHENSVILLE...MOVING EAST AT
50 MPH.
WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WALKER...
CATOOSA AND DADE COUNTIES THROUGH 730 AM EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE COLE CITY...TRENTON...STEPHENSVILLE...
CLOUDLAND CANYON STATE PARK...MORGANVILLE...NEW ENGLAND...COOPER
HEIGHTS...HOOKER...WILDWOOD...CHICKAMAUGA...CHATTANOOGA VALLEY...
FAIRVIEW...LOOKOUT MOUNTAIN...BLUE SPRING AND BEAUMONT.
Special weather statement, Apr 20, 6:11 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
711 AM EDT WED APR 20 2011
GAZ003>008-201215-
711 AM EDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN WHITFIELD...UNION...MURRAY...CATOOSA...FANNIN AND GILMER COUNTIES
UNTIL 815 AM EDT...
AT 708 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROCKY FACE...MOVING EAST AT 50 MPH.
WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS
WHITFIELD...UNION...MURRAY...CATOOSA...FANNIN AND GILMER COUNTIES
THROUGH 815 AM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
DALTON...ROCKY FACE...TUNNEL HILL...VARNELL...DAWNVILLE...ETON...
BEAVERDALE...SUMAC...CRANDALL...CISCO...GREGORY...TENNGA...CONASAUGA
LAKE...COHUTTA WILDERNESS AND COLWELL.
Thunderstorm Wind, Walker
- When
- April 20, 6:30 AM EST to 6:35 AM EST
- Where
- Walker County, Center Post to La Fayette
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.600, -85.350
A trained storm spotter reported that two large cedar trees were uprooted Round Pond Road a couple of blocks before the Lafayette High School. The Walker County 911 Center reported that two trees were also down just east of Cedar Grove.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, April 20 to 21, 2011$3.4 million · EF1 · 76 events
- Tornadoes and Hail in Texas, April 20 to 21, 2011$100,000 · EF2 · 7 events
- Tornado and Flash Flooding in Alabama, April 20 to 21, 20112 injured · $166,000 · EF1 · 49 events
- Flash Flooding and Hail in Alabama, April 20 to 21, 2011$493,000 · 1 in hail · 47 events
- Hail and Damaging Winds in Ohio, April 20, 2011$1.6 million · 78 kt wind · 12 events
- Damaging Winds in Pennsylvania, April 20, 2011$270,000 · 50 kt wind · 6 events
- Damaging Winds in Kentucky, April 20, 2011$162,000 · 87 kt wind · 6 events
- Damaging Wind in Kentucky, April 20, 2011$80,000 · 55 kt wind · 1 event
- Damaging Wind in West Virginia, April 20, 2011$50,000 · 50 kt wind · 1 event
- Tornado and Hail in Texas, April 20, 2011$7,000 · EF0 · 27 events
- Lightning Strike in North Carolina, April 20, 20112 injured · 1 event
- Flash Flooding and Hail in Arkansas, April 20 to 21, 20111.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301102.